Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Topeka, KS

January 28, 2006Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jan 28, 2006, 5:00 PM CST for Morris County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2006, 5:00 PM CST (23:00 UTC)
Expired
Jan 28, 2006, 5:33 PM CST
In force
33 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 282301
SVRTOP
KSC127-282345-
/O.NEW.KTOP.SV.W.0005.060128T2300Z-060128T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CST SAT JAN 28 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 545 PM CST

* AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF COUNCIL GROVE LAKE...OR
  ABOUT 23 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DWIGHT...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3876 9665 3886 9664 3886 9650 3883 9650
      3882 9649 3881 9638 3877 9638 3864 9658
      3864 9665

$$
2 follow-up statements
000 
WWUS53 KTOP 282313
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CST SAT JAN 28 2006

KSC127-282345-
/O.CON.KTOP.SV.W.0005.000000T0000Z-060128T2345Z/
MORRIS-
513 PM CST SAT JAN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHEASTERN MORRIS COUNTY...

AT 510 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES NORTH OF COUNCIL GROVE LAKE...
OR ABOUT 25 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3866 9659 3885 9656 3886 9650 3881 9650
      3881 9638 3877 9638 3864 9649

$$
000 
WWUS53 KTOP 282333
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CST SAT JAN 28 2006

KSC127-282343-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-060128T2345Z/
MORRIS-
533 PM CST SAT JAN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY HAS
BEEN CANCELLED...

AT 533 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND 
EXITED THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3866 9659 3885 9656 3886 9650 3881 9650
      3881 9638 3877 9638 3864 9649

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 3:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 28, 3:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CST SAT JAN 28 2006

.DISCUSSION...

THUNDERSTORMS MAIN CONCERN FOR TONIGHT THEN PRECIPITATION CHANCES
SUNDAY AFTERNOON.

LATEST SATELLITE AND PROFILER ANALYSIS HAD UPPER TROUGH OVER
WESTERN KANSAS AT 19Z WITH A 110 KT 300 MB JET ON EAST SIDE OF THE
TROUGH OVER TEXAS AND ANOTHER CURRENTLY OVER EASTERN KANSAS.
SURFACE ANALYSIS HAD SURFACE LOW BETWEEN SALINA AND CONCORDIA WITH
THE DRY LINE EXTENDING SOUTH TO JUST EAST OF MEDICINE LODGE. SURFACE
DEW POINTS HAVE INCREASED INTO THE LOWER 50S FROM SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO NORTHEAST AND PARTS OF NORTH CENTRAL KANSAS.
MOISTURE CONVERGENCE OCCURRING ALONG THE DRY LINE ACROSS CENTRAL
KANSAS. THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LAST HOUR OR SO
IN INSTABILITY AXIS AND MOISTURE CONVERGENCE. GOOD DEEP LAYER SHEAR
EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE AREA INTO THE
EARLY EVENING HOURS. WILL ORIENT PROBABILITY OF PRECIPITATION JUST
EAST OF THE CURRENT CONVECTION TO BEGIN THE EVENING.

THE DRY LINE WILL PUSH EAST ACROSS THE CWA THIS EVENING WITH SOME
WRAP AROUND CLOUDS BEHIND THE UPPER TROUGH LATER TONIGHT.

ON SUNDAY ANOTHER H5 TROUGH MOVES ACROSS NEBRASKA AND INTO NORTHEAST
KANSAS SUNDAY AFTERNOON THEN EAST INTO NORTHEAST MISSOURI BY 06Z
MONDAY. MOISTURE IS LIMITED WITH THIS SYSTEM AND LEFT SOME SMALL
POPS IN THE NORTHEAST CORNER WHERE SOUNDINGS SUGGEST MOISTURE WILL
BE BEST AND MAY SQUEEZE OUT SOME LIGHT RAIN. REST OF THE CWA LOOKING
DRY WITH MID LEVEL CLOUDS.

SECONDARY SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA SUNDAY WILL
EXIT OFF TO THE EAST BY SUNDAY EVENING/OVERNIGHT WITH DECREASING
CLOUDS FROM WEST TO EAST DURING THE NIGHT. DESPITE MIXING...THIS
WILL STILL HELP TEMPERATURES FALL INTO THE MIDDLE TO UPPER 20S. WITH
THE COOL START AND WEAKER MIXING...EXPECT TO SEE HIGHS FOR MONDAY
NOT TOO FAR FROM SUNDAYS HIGHS. HOWEVER WARM ADVECTION WILL START
UP AGAIN MONDAY NIGHT INTO TUESDAY AND HAVE INCREASED HIGHS TUESDAY
INTO THE UPPER 50S FAR SOUTHWEST CWA AS 850 TEMPS NOW EXPECTED TO
EXCEED 11 DEGREES C IN THAT AREA.

WILL KEEP FORECAST DRY ON THROUGH WEDNESDAY...ALTHOUGH ANOTHER
SHORTWAVE WILL BE MOVING THROUGH TUESDAY NIGHT INTO WEDNESDAY...BUT
MOISTURE AND LIFT LOOK LIMITED. WILL KEEP HIGHS MAINLY 50 TO 55
THROUGH THURSDAY...THEN COOLER TEMPS BY SATURDAY AS ANOTHER TROUGH
SHOULD MOVE INTO THE CWA AND BRING COOLER AIR BACK INTO THE REGION
AGAIN. MODELS ARE DIVERGING ON HOW FAR NORTH THE MAIN ENERGY WITH
THE END OF THE WEEK TROUGH WILL PASS AS IT MOVES MAINLY ACROSS THE
SOUTHERN PLAINS. FOR NOW...EXPECT PRECIP TO REMAIN TO THE SOUTH OF
THE CWA...SO WILL LEAVE FCST DRY FOR NOW AND SEE IF MODELS COME INTO
BETTER AGREEMENT ON THE EVOLUTION THE TROUGH AND ITS STRENGTH BY THE
END OF THE WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CST SAT JAN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER
NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY
CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS BY MID TO LATE AFTERNOON.

In the hours before

Local storm report, Jan 28, 3:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 N MORGANVILLE         39.50N 97.20W
01/28/2006  1.00 INCH        CLAY               KS   LAW ENFORCEMENT

            REPORTED AT 28TH AND JAYHAWK RD.

&&

STRASSBERG
Local storm report, Jan 28, 3:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             3 S WAKEFIELD           39.17N 97.01W
01/28/2006  0.88 INCH        CLAY               KS   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY.

&&

STRASSBERG
Local storm report, Jan 28, 3:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             2 S MOONLIGHT           38.97N 97.10W
01/28/2006  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

            UP TO 3/4 INCH HAIL JUST NORTH OF I-70.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 2:45 PM CSTSevere Thunderstorm WarningTOPClay, Washington45 min
Jan 28, 3:19 PM CSTSevere Thunderstorm WarningTOPClay41 min
Jan 28, 3:45 PM CSTSevere Thunderstorm WarningTOPRiley45 min
Jan 28, 4:14 PM CSTSevere Thunderstorm WarningTOPDickinson, Morris46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.